Hormones play a complex role in how the brain interprets sensations of pain from its neurotransmitters. For example, the journal Reviews in Pain reports that during pregnancy when progesterone levels are at their highest, some women experience a reduction in some painful conditions. However, other types of pain are more pronounced in pregnancy, namely lower back pain and temporomandibular joint disorders.23


You can become estrogen dominant if progesterone levels fall too low – yet you can also experience symptoms of low progesterone if estrogen levels become too high. Phytoestrogens in the diet, birth control pills, inflammation, and a sedentary lifestyle are a few of the many ways to cause unnaturally high estrogen levels. Check out this post on estrogen dominance for more.
I have been on a quest to figure out if what I have been going through is normal or if there is something I can do about it and then I came upon your posting. Thank you for writing this, I could really use your advice. At about 15 I was started on the combined birth control pill to help manage my horribly painful and long periods. For many years however, I ran into all kinds of ups and downs with the pill (twice I had my period for a month long!). Finally, at around 20 yo my doctor thought to try me on the progesterone only pill. It was wonderful. I then stopped getting my period (which apparently is very normal on the pops) for about three years. I take it extremely regularly but then out of the blue, recently I started experiencing brown spotting. It would come and go. Sometimes heavier but always brown. Along with this I was also fatigued, have been having constant issues with acne popping up, had dry skin, brittle and flaking nails (the entire nail bed), breaking hair, hot flashes on my face, night sweats, and foggy and forgetful (the hot nights and forgetfulness is not so unusual for me though…). My primary care doctor thought my body just needed to have a full period to get it out of my system so I tried stopping the pill for a couple weeks and during that time the spotting tapered away and stopped. I started the pill again and everything was okay until I had a full period with excruciating cramps and all. When it ended I thought I was in the clear until sure enough the brown spotting came back again. So for the last two weeks I have been off the pill again but while not even taking the pill the spotting has persisted. I know that some people experience spotting while taking pops but I do not know if it is normal to have constant brown spotting (occasionally there are clumps of dark brown and sometimes just a little light brown) and if it is normal for it to persist after stopping the pill. Before reading this post I have tried some vitamin supplements to figure out what could be causing those other symptoms but I had never thought to put the two together. Do you think this could be a sign of low progesterone? Or if it caused by the pop then do you know what I could do to make the brown spotting stop and if it could be related to the flaking nails, acne, fatigue, and lack there of body temperature regulation? I am a healthy 23 year old girl so it seems odd that I should be dealing with such severe hot flashes and night sweats for no reason…
Although it has been suggested that saliva hormonal testing is perhaps better than blood hormonal testing, it would be wise to work with your doctor so they can explain your results and offer you guidance on further courses of action. This is true even if they choose to administer a blood hormonal test. They will also carry out other hormonal tests which can help you to ascertain vital information about your personal hormonal profile.

Well, low progesterone levels can be quite disturbing for those who face the issues. However, using natural modes of increasing the low levels of progesterone should be the better than those involving medical procedures. If you are facing any of the syndromes that can be associated with the low levels of Progesterone, it would be advisable to consult your doctors well in advance.
A: Hormone replacements, such as Prometrium (progesterone) can be useful during menopause to relieve symptoms of hot flashes, vaginal dryness, and sleep disturbances, but there are risks that come with them. Studies have shown an increased risk of breast cancer, heart disease, and stroke when using female hormones. Prometrium 200 mg has been approved by the FDA and is usually given as a single dose at bedtime for 12 days sequentially per 28-day cycle, to postmenopausal women with a uterus who are also taking estrogen tablets. In other cases, 400 mg is given nightly for 10 days. It is given to prevent estrogen from thickening the lining of the uterus, which could result in a higher risk for uterine cancer. Common side effects may include headache, breast tenderness or pain, upset stomach, vomiting, diarrhea, constipation, tiredness, muscle, joint, or bone pain, mood swings, irritability, excessive worrying, runny nose, sneezing, cough, vaginal discharge, and problem urinating. Hormone replacement therapy is not meant to be taken on a permanent basis. After the symptoms of menopause are gone, the hormones should be stopped, due the their risks. Some women do not experience symptoms of menopause, and if you do not have problems with symptoms, you probably do not need to be taking the hormones. Factors that influence menopause and how long it will last include genetics, lifestyle, diet, stress, general health, and cultural perspective. Some symptoms, such as vaginal dryness and urinary symptoms, may persist into postmenopause, but most diminish and disappear within 12 months of the last period. After that, your doctor may decide to discontinue the hormone treatment. For more specific information, consult with your doctor or pharmacist for guidance based on your health status and current medications, particularly before taking any action. Patti Brown, PharmD
Testosterone -­ An important sex hormone for both women and men, although women have much lower levels. Is produced by the ovaries and adrenal glands (right on top of the kidneys), and has a surge at time of ovulation and slight rise just before the menses. Testosterone helps women maintain muscle mass and bone strength, enhances sex drive and helps with overall sense of well-being and zest for life.
For women experiencing effects of high progesterone due to a normal menstrual cycle, there's little that can be done to alleviate discomfort aside from waiting for the high progesterone phase to pass, which it will in approximately a week. Pregnant women, or those on hormone supplementation, though, are subject to high progesterone for long periods of time. Murkoff and Mazel note that almost everyone begins to adjust to high progesterone after a few months, meaning that symptoms gradually subside with time.
My husband and I have been trying to conceive via surrogacy as I had an endometrial ablation in 2006 due to heavy menses. Due to the surgery, my mense has not returned and therefore never know when I’m ovulating. My eggs have been deemed “normal” at retrieval and the embryos were of very good quality. Our surrogate was fully checked and her hormone levels and endomentrial lining were a “go” from the clinic. We had 2 failed transfers (April & July 2013). I’ve always had problems with my progesterone levels (probably since high school) and didn’t find out until February 2013. My naturopath put me on a bio-identical progesterone cream and my hormone levels increased to the point where my low progesterone symptoms vanished! I was in heaven!! Once I started taking the fertility meds for my egg retrieval I had to stop my progesterone cream. Since the failed transfers, I started back on the progesterone cream and my hormone levels have not increased one bit! I’m very frustrated and have another naturopath appt next Friday, November 8. I’m on a special hormone diet to help with the low progesterone symptoms (too many to list) but nothing has helped. So, I’m wondering if my progesterone levels are to blame for the embryos not implanting into a perfect environment in my surrogate?? Should I start thinking of donor eggs instead?? What are your thoughts?
Is it possible to get hormone imbalances when you use it for a longer period at a time? I was pointed out by someone that it might be harmful in different ways and can cause illness or negative side effects. So now I am worrying a bit about that. I thought that maybe it might be wise then to take a pause every couple of months when pregnancy does not occur. (I have progesterone deficiency) Thank you so much for answering my question.
Hi Kylee! I’m so sorry you’ve had to deal with these symptoms and aren’t having much luck with a diagnosis from your family doctor. It might be worth a second opinion if you are keen to get to the root cause of your symptoms and have your progesterone levels re-examined. In some areas, there are nurses who also provide hormone balancing and support. You might want to ask around. Please keep me posted with your progress.
Hormone replacement does carry some risks, so it’s important to discuss them with your doctor. There are prescription medications that are formulated to look the same to your body as your naturally occurring hormones. These are sometimes called “bioidentical hormones.” While these may sound more favorable, they have the same risks as other prescription formulations.
×